Nebraska, 2014

Hail and Damaging Winds in Nebraska, April 27 to 28, 2014

April 27 to 28, 2014 · NWS OAX · 10 events in 5 counties and zones

A powerful storm system moved into the central Plains during the day on Sunday April 27th. This system brought more widespread severe weather to areas of the southern Plains into the southeast United States, but for eastern Nebraska morning showers and thunderstorms, some of which were strong, severely limited the degree of instability that was available during the afternoon when a deep area of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A powerful storm system moved into the central Plains during the day on Sunday April 27th. This system brought more widespread severe weather to areas of the southern Plains into the southeast United States, but for eastern Nebraska morning showers and thunderstorms, some of which were strong, severely limited the degree of instability that was available during the afternoon when a deep area of low pressure moved into central Nebraska. As a result only isolated thunderstorms were able to develop, and mainly confined to areas of central into northeast Nebraska where isolated severe weather in the form of large hail occurred. With the storm system still in the area on Monday the 28th, isolated strong storms again developed in the afternoon producing small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 5:26 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 27, 5:26 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 AM CDT SUN APR 27 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 401 AM CDT SUN APR 27 2014

SEVERE THUNDERSTORM POTENTIAL TODAY AND THIS EVENING IS THE PRIMARY
FORECAST CONCERN. ALL MODES OF SEVERE ARE POSSIBLE...INCLUDING LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

WELL-ESTABLISHED CAP HELD CONVECTION IN CHECK ACROSS MOST OF THE
REGION SATURDAY AFTERNOON AND EVENING. HOWEVER THAT CAP IS ERODING
THIS MORNING AS UPPER TROUGH HAS BEGUN TO EMERGE FROM THE ROCKIES.
SURFACE DEW POINTS IN THE 50S HAD FINALLY WORKED INTO EASTERN NEBRASKA
SATURDAY EVENING...AND THIS MORNING LOWER 60S DEW POINTS WERE
ADVECTING NORTH FROM CENTRAL/EASTERN KANSAS. SURFACE LOW WAS NOTED
IN NORTHWEST NEBRASKA THIS MORNING...AND IS EXPECTED TO DEVELOP
SOUTH AS UPPER LOW ROTATES INTO WESTERN KANSAS LATER TODAY.
SURFACE WARM FRONT WAS ANALYZED FROM LOW THROUGH SOUTHEAST
NEBRASKA... SEPARATING UPPER 50S DEW POINTS TO THE SOUTH AND LOWER
50S TO THE NORTH. THIS BOUNDARY IS EXPECTED TO REMAIN QUASI-
STATIONARY MUCH OF THE DAY AND WILL PROVIDE LOW LEVEL HELICITY FOR
POTENTIAL TORNADIC STORMS LATER TODAY.

FOR EARLY THIS MORNING...AREA OF CONVECTION HAS FINALLY SPROUTED IN
SOUTH CENTRAL AND SOUTHEAST KANSAS WHEN MID LEVEL SHORTWAVE/MCV
MOVED OVER THAT REGION UNDER INCREASINGLY DIFFLUENT FLOW ALOFT AHEAD
OF APPROACHING TROUGH/LOW. THESE SCATTERED STORMS ARE EXPECTED TO
LIFT NORTH AND AFFECT SOUTHEAST NEBRASKA AND PERHAPS SOUTHWEST IOWA
NEAR AND AFTER DAYBREAK. MOST-UNSTABLE CAPES ARE IN THE 1500-2000
J/KG RANGE IN KANSAS...AND WILL MOVE OVER OUR SOUTHEAST WITH
STORMS THIS MORNING. THIS DEGREE OF INSTABILITY ALONG WITH MODEST
BULK SHEAR NEAR 35KT SUGGESTS SOME LARGE HAIL WILL BE POSSIBLE
EARLY.

FROM MID MORNING INTO THE EARLY AFTERNOON...WITH UPPER LOW EMERGING
INTO THE PLAINS...STRONG MID LEVEL FLOW WILL OVERSPREAD KANSAS AND
EASTERN NEBRASKA...EFFECTIVELY INCREASING BULK SHEAR TO OR ABOVE
50KT BY NOON. COOLING ALOFT OVER INCREASING LOW LEVEL MOISTURE
WILL ERODE LOW LEVEL CONVECTIVE INHIBITION...MEANING STORMS WILL
GRADUALLY TRANSITION TOWARD SURFACE-BASED WITH DAMAGING WINDS AND
POSSIBLE TORNADOES BECOMING MORE LIKELY. AXIS OF MOISTURE/CAPE IS
FORECAST TO SPREAD NORTHWEST ALONG WARM FRONT WITH TIME BY LATE
MORNING WITH FLOW AROUND SURFACE/UPPER LOWS...SPREADING SEVERE
THREAT FROM SOUTHEAST NEBRASKA TOWARD CENTRAL NEBRASKA. THIS AREA
OF CONVECTION WILL LIFT NORTH AND NORTHEAST WITH TIME IN THE EARLY
AFTERNOON...MOVING FARTHER AWAY FROM WARM FRONT...SO HAIL WILL BE
THE MOST LIKELY SEVERE MODE AT THAT TIME IN NORTHEAST NEBRASKA
INTO WEST CENTRAL IOWA.

FROM MID AFTERNOON INTO THE EVENING...A COUPLE OF FACTORS WILL COME
INTO PLAY FOR SEVERE DURING THIS TIME. WARM FRONT IS EXPECTED TO
BEGIN LIFTING NORTH AS DRYLINE BEGINS TO PUSH INTO SOUTHEAST
NEBRASKA. SOUTHERLY BULK SHEAR VECTORS OF 45 TO 50KT WILL OVERSPREAD
ALL OF THE CWA. MEANWHILE BACKED SURFACE FLOW NEAR AND NORTH OF WARM
FRONT WILL PROVIDE NEARLY PERPENDICULAR ASPECT TO SHEAR
VECTORS...SUGGESTING DISCRETE SUPERCELLS ARE LIKELY. 0-1KM STORM
RELATIVE HELICITY SHOULD EXCEED 250 NEAR AND NORTH OF WARM FRONT AS
WELL. MORNING CONVECTION COULD BE A NEGATIVE FACTOR DEPENDING ON
AREAL COVERAGE AND DURATION. SOME MESOSCALE MODELS SUGGEST FIRST
WAVE OF CONVECTION WILL LIFT NORTH EARLY ENOUGH IN THE AFTERNOON TO
ALLOW SOME RECOVERY OF INSTABILITY AHEAD OF DRYLINE...AND FIRE
SECOND LINE OF CONVECTION. THIS SEEMS REASONABLE GIVEN MORNING
CONVECTION TIED TO EJECTING SHORTWAVE AND INCREASED LOW LEVEL
CONVERGENCE ALONG DRYLINE. STORMS THAT DEVELOP ALONG DRYLINE SHOULD
RACE NORTHEAST AND MOVE ACROSS WARM FRONT WHERE IT WILL INTERACT
WITH ABOVE-MENTIONED LOW LEVEL SHEAR/HELICITY...INCREASING TORNADIC
POTENTIAL. EXACTLY WHERE THAT BOUNDARY WILL BE IS STILL IN QUESTION
WITH EXPECTED EARLY CONVECTION...BUT BEST ESTIMATE NOW IS ALONG A
FREMONT TO OMAHA AND RED OAK LINE BY 7PM. HOWEVER SEVERAL LOW LEVEL
BOUNDARIES ARE LIKELY TO BE IN PLACE THAT COULD PROVIDE INCREASED
LOCALIZED HELICITY FOR AT LEAST BRIEF TORNADOES. EXPECT ALL
CONVECTION TO BE LIFTING NORTH AND NORTHEAST OF THE CWA BY LATE
EVENING AND EARLY MONDAY MORNING...LEAVING MOST OF THE AREA DRY
AFTER MIDNIGHT.

BEYOND TONIGHT...UPPER LOW WILL GRADUALLY WORK EAST INTO CENTRAL OR
EASTERN NEBRASKA BY MONDAY AFTERNOON. SCATTERED SHOWERS AND POSSIBLY
SOME ISOLATED THUNDER WILL BE POSSIBLE GENERALLY NORTH AND NORTHWEST
OF THIS LOW...FOCUSING MOST OF THIS ACTIVITY OVER OUR NORTHERN CWA
AND INTO CENTRAL NEBRASKA. BY TUESDAY UPPER LOW WILL SHIFT INTO
CENTRAL IOWA...WITH INCREASED CHANCE FOR SHOWERS ROTATING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA. WILL MAINTAIN LIKELY RAIN
CHANCES THEN. MUCH COOLER TEMPERATURES GENERALLY IN THE 50S WITH
GUSTY NORTH OR NORTHWEST WINDS WILL ACCOMPANY THIS ACTIVITY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 401 AM CDT SUN APR 27 2014

UPPER LOW IS EXPECTED TO DRIFT EAST AND NORTHEAST WITH TIME INTO MID
WEEK...WITH A FEW SHORTWAVES ROTATING THROUGH THE PLAINS ON THE
BACK SIDE OF LOW...PROVIDING CONTINUED CHANCES FOR SHOWERS IN OUR
AREA. WILL HAVE AT LEAST SMALL CHANCES INTO THURSDAY BEFORE LOW IS
FAR ENOUGH EAST. THEN NORTHWEST MID LEVEL FLOW WILL REMAIN OVER
THE MIDDLE OF THE COUNTRY INTO SATURDAY...KEEPING TEMPERATURES ON
THE COOL SIDE...MAINLY IN THE 60S. THERE COULD BE ANOTHER SHOT AT
LIGHT SHOWERS FRIDAY OR SATURDAY AS WAVES DROP THROUGH THE
FLOW...BUT MODEL CONSISTENCY WILL HAVE TO INCREASE BEFORE
INSERTING RAIN CHANCES THEN.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 622 AM CDT SUN APR 27 2014

SCATTERED THUNDERSTORMS MOVING INTO THE TAF SITES TODAY WILL BE
THE MAIN AVIATION ISSUE AS A POTENT SPRING STORM SYSTEM MOVES EAST
ACROSS THE AREA. PREVAILING SOUTHEAST SFC WINDS ARE EXPECTED
AROUND 15 TO 20 KTS WITH GUSTS TO NEAR 30 KTS THROUGH THE
AFTERNOON. AS TSTMS ROLL THROUGH...SITES MAY GO DOWN TO MVFR TO
EVEN IFR WITH VARIABLE WIND GUSTS POSSIBLE. AS THE SYSTEM MOVES IN
ON KOFK LATE IN THE TAF PERIOD...SFC WINDS WILL TURN TO THE
NORTHWEST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...KERN
Hazardous weather outlook, Apr 27, 3:48 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 AM CDT SUN APR 27 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
448 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TODAY. ALL MODES OF SEVERE ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

THUNDERSTORMS IN EASTERN KANSAS WILL SPREAD INTO SOUTHEAST
NEBRASKA EARLY IN THE DAY. HIGH INSTABILITY AND MODERATE SHEAR
WILL EXIST FOR THE POTENTIAL FOR LARGE HAIL THROUGH MID MORNING.

THIS AREA OF THUNDERSTORMS WILL EXPAND NORTH AND NORTHWEST THROUGH
THE MORNING...WITH INCREASING LEVELS OF INSTABILITY AND SHEAR.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM MID
MORNING THROUGH THE EARLY AFTERNOON FOR AREAS GENERALLY SOUTH OF A
LINE FROM NELIGH TO NORFOLK...MISSOURI VALLEY AND HARLAN...WITH
LARGE HAIL THE PRIMARY THREAT TO THE NORTH.

BY MID AFTERNOON...THE INTERACTION OF A DRY LINE MOVING INTO
SOUTHEAST NEBRASKA AND A WARM FRONT FROM COLUMBUS TO OMAHA AND RED
OAK WILL BRING AN INCREASED THREAT OF ALL MODES OF SEVERE STORMS.
STRONG SHEAR WILL BE IN PLACE AHEAD OF A POTENT UPPER LEVEL STORM
SYSTEM. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE
IN SOUTH CENTRAL NEBRASKA AND NORTHEAST KANSAS...AND MOVE RAPIDLY
NORTHEAST. AS THESE STORMS INTERACT WITH THE WARM FRONT...AN
INCREASED POTENTIAL FOR TORNADOES WILL EXIST. AS THE WARM FRONT
LIFTS NORTHEAST DURING THE LATE AFTERNOON AND EVENING...THIS
TORNADIC POTENTIAL WILL ALSO LIFT INTO NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA. WHILE THERE IS A POTENTIAL FOR TORNADOES ACROSS ALL
OF THE OUTLOOK AREA FROM MID AFTERNOON INTO THE EVENING WITH ANY
STORMS THAT DEVELOP DURING THAT TIME...THE HIGHEST POTENTIAL
SHOULD EXIST ALONG THE WARM FRONT FROM COLUMBUS TO OMAHA AND RED
OAK...THEN SPREADING NORTH ACROSS NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA BY EARLY EVENING.

THE CHANCE FOR STORMS WILL END FROM SOUTHWEST TO NORTHEAST ACROSS
THE AREA THIS EVENING. MUCH OF SOUTHEAST NEBRASKA MAY SEE THE
THREAT END BY EARLY EVENING...WITH THE REST OF EASTERN NEBRASKA
AND SOUTHWEST IOWA SEEING STORMS ENDING AROUND OR SHORTLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Apr 27, 4:51 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 AM CDT SUN APR 27 2014

NEZ068-089>092-271130-
GAGE NE-JOHNSON NE-PAWNEE NE-OTOE NE-NEMAHA NE-
551 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...EAST CENTRAL GAGE...
WESTERN NEMAHA...CENTRAL OTOE AND NORTHWESTERN PAWNEE COUNTIES UNTIL
630 AM CDT...

AT 551 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF PAWNEE CITY...OR 20 MILES EAST OF BEATRICE...
MOVING NORTH AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...TECUMSEH...STERLING...COOK...UNADILLA...LORTON...DUNBAR...
OTOE...BURCHARD...STEINAUER...LEWISTON...BURR...CRAB ORCHARD AND
LORTON VILLAGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4008 9629 4014 9651 4078 9626 4076 9591
TIME...MOT...LOC 1051Z 199DEG 46KT 4019 9637

KERN
Special weather statement, Apr 27, 5:12 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
612 AM CDT SUN APR 27 2014

NEZ066-068-089-090-092-271200-
GAGE NE-JOHNSON NE-LANCASTER NE-PAWNEE NE-OTOE NE-
612 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON...EASTERN GAGE...
SOUTHWESTERN OTOE...SOUTHEASTERN LANCASTER AND WESTERN PAWNEE
COUNTIES UNTIL 700 AM CDT...

AT 610 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OKETO...OR 19 MILES SOUTHEAST OF BEATRICE...MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HICKMAN...WYMORE...FIRTH...CORTLAND...BLUE SPRINGS...PANAMA...
DOUGLAS...ADAMS...ROCA...FILLEY...BARNESTON...LIBERTY...VIRGINIA...
CRAB ORCHARD...ROCKFORD STATE RECREATION AREA...WAGON TRAIN STATE
RECREATION AREA AND STAGECOACH STATE RECREATION AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4001 9645 4001 9669 4066 9672 4065 9637
TIME...MOT...LOC 1110Z 181DEG 38KT 4005 9658

DERGAN
Special weather statement, Apr 27, 5:26 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 AM CDT SUN APR 27 2014

NEZ066-078-088-089-271215-
GAGE NE-JEFFERSON NE-LANCASTER NE-SALINE NE-
626 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GAGE...SOUTHEASTERN
SALINE...EASTERN JEFFERSON AND SOUTHERN LANCASTER COUNTIES UNTIL 715
AM CDT...

AT 625 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HOLLENBERG...OR 22 MILES SOUTH OF BEATRICE...MOVING NORTH AT 45
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...HICKMAN...FIRTH...DE WITT...CORTLAND...ODELL...DILLER...
CLATONIA...HALLAM...PICKRELL...ROCA...SPRAGUE...STEELE CITY...
HARBINE...OLIVE CREEK STATE RECREATION AREA...BLUESTEM STATE
RECREATION AREA...WAGON TRAIN STATE RECREATION AREA AND STAGECOACH
STATE RECREATION AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4069 9686 4064 9651 4000 9677 4000 9703
TIME...MOT...LOC 1125Z 195DEG 46KT 4000 9690

DERGAN
Special weather statement, Apr 27, 6:18 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
718 AM CDT SUN APR 27 2014

NEZ050-051-065-066-271300-
BUTLER NE-SAUNDERS NE-LANCASTER NE-SEWARD NE-
718 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAUNDERS...EASTERN
SEWARD...NORTHWESTERN LANCASTER AND SOUTHEASTERN BUTLER COUNTIES
UNTIL 800 AM CDT...

AT 718 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PLEASANT DALE...OR 10 MILES WEST OF LINCOLN...MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN LINCOLN...VALPARAISO...BRAINARD...WESTON...GARLAND...
PLEASANT DALE...DWIGHT...MALCOLM...DENTON...RAYMOND...PAWNEE STATE
RECREATION AREA...BRANCHED OAK STATE RECREATION AREA AND CONESTOGA
STATE RECREATION AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4071 9674 4076 9702 4122 9702 4119 9665
TIME...MOT...LOC 1218Z 183DEG 29KT 4077 9689

DERGAN
Special weather statement, Apr 27, 8:29 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 AM CDT SUN APR 27 2014

IAZ090-NEZ068-089>093-271500-
FREMONT IA-GAGE NE-JOHNSON NE-PAWNEE NE-OTOE NE-RICHARDSON NE-
NEMAHA NE-
929 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...JOHNSON...
SOUTHEASTERN GAGE...NEMAHA...SOUTHEASTERN OTOE...PAWNEE AND
RICHARDSON COUNTIES UNTIL 1000 AM CDT...

AT 928 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF PAWNEE
CITY TO NEAR SABETHA...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FALLS CITY...NEBRASKA CITY...AUBURN...TECUMSEH...HAMBURG...PAWNEE
CITY...HUMBOLDT...PERU...JOHNSON...COOK...TABLE ROCK...TALMAGE...
VERDON...STELLA...SHUBERT...LORTON...RULO...NEMAHA...DU BOIS AND
DAWSON.

LAT...LON 4000 9618 4021 9648 4058 9627 4075 9576
      4058 9559 4058 9578 4052 9575 4056 9568
      4055 9565 4047 9569 4046 9564 4034 9562
      4031 9566 4030 9557 4026 9555 4023 9547
      4018 9548 4012 9540 4004 9542 4000 9531
TIME...MOT...LOC 1428Z 209DEG 38KT 4022 9626 3986 9583

MAYES

The radar

The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Richardson

When
April 27, 8:48 AM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.170, -95.940

Hail, Platte

When
April 27, 5:25 PM CST
Where
Platte County, 1.72 mi SW of St Bernard
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.700, -97.650

Thunderstorm Wind, Platte

When
April 27, 5:25 PM CST
Where
Platte County, 2 mi E of Lindsay
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.700, -97.661

A storm chaser reported wind gusts of 50 to 60 mph with the thunderstorm.

Hail, Madison

When
April 27, 5:40 PM CST
Where
Madison County, 2.59 mi SW of Madison
Measured
1 in hail
Reported by
Public
Coordinates
41.800, -97.500

Thunderstorm Wind, Madison

When
April 27, 5:40 PM CST
Where
Madison County, 3 mi SW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.799, -97.511

The public estimated gusts of 50 to 60 mph associated with the thunderstorm.

Hail, Platte

When
April 27, 6:40 PM CST
Where
Platte County, 2.14 mi SSE of Lindsay
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -97.690

Hail, Pierce

When
April 27, 7:25 PM CST to 7:30 PM CST
Where
Pierce County, Pierce to 4 mi N of Pierce
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.200, -97.530

The ground was covered with mostly pea size hail, but a few up to quarter size was also observed in Pierce. The hail extended north of Pierce for several miles were hail up to half dollar size was measured.

Hail, Pierce

When
April 27, 7:50 PM CST
Where
Pierce County, 3.76 mi SW of Mc Lean
Measured
1.5 in hail
Reported by
Public
Coordinates
42.330, -97.530

Hail, Pierce

When
April 27, 8:44 PM CST
Where
Pierce County, 0.51 mi W of Plainview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.350, -97.790

Hail, Thurston

When
April 28, 10:58 AM CST
Where
Thurston County, 0.86 mi SW of Macy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.110, -96.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504798, 504799, 504800, 504801, 504802, 504803, 504804, 504805, 504806, 504807.